Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 543, NWS Jackson, MS

July 17, 2003Kemper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 17, 2003, 3:01 PM CDT for Kemper County, Mississippi. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2003, 3:01 PM CDT (20:01 UTC)
Expired
Jul 17, 2003, 4:00 PM CDT
In force
59 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Kemper County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 8.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2321 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2321 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
991 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 172001
SVRJAN
MSC069-172100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
301 PM CDT THU JUL 17 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 400 PM CDT

* AT 301 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF PRESTON...OR ABOUT 19
  MILES EAST OF PHILADELPHIA...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR DE KALB AT 315 PM CDT
  BE NEAR BLACK WATER AT 345 PM CDT

DAMAGING WINDS AND TORRENTIAL RAINS ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3292 8870 3288 8891 3259 8890 3258 8857

$$

CRAVEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 1 minute earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT THU JUL 17 2003

THE BIG WEATHER STORY OF THE DAY HAS BEEN THE HEAT. MANY LOCALES
HAVE FINALLY MADE IT INTO THE MIDDLE 90S FOR HIGHS FOR THE FIRST
TIME THIS SUMMER. THE HIGH SO FAR TODAY FOR JAN IS 96.

MAIN FORECAST CHALLENGES REMAIN CENTERED AROUND THE HEAT...AND
CHANCES OF RAIN INTO THE EXTENDED FORECAST.

A HEAT ADVISORY WILL BE ISSUED FOR THE DELTA AREA FOR TOMORROW. HEAT
INDICES IN THE AREA WILL AVERAGE 105 TO 110...WITH LOW TEMPS IN THE
MIDDLE/UPPER 70S. THE SITUATION IS ACTUALLY RATHER BORDERLINE...AND
THE HEAT INDICES WILL DEPEND GREATLY ON THE FORECAST DEWPOINTS. ETA
NAILED THE MIDDLE 70S DEWPOINTS FOR TODAY OVER THE DELTA
REGION...AND THEY DONT CHANGE MUCH FOR TOMORROW. AVN IS NOT AS
AGGRESSIVE WITH THE DEWPOINTS FOR THE DAY TOMORROW. STICKING WITH
THE ETA ON THIS POINT...AND HOISTING THE HEAT ADVISORY FOR FRIDAY.

THE SECOND CHALLENGE IS THE CHANCES FOR CONVECTION. THE AIRMASS
WILL REMAIN VERY MOIST AND UNSTABLE...AND CONVECTION SHOULD BE AIDED
BY MID LEVEL SHORTWAVES TRAVERSING THE FLOW. THE MID LEVEL RIDGE AXIS
WILL RETROGRADE SLIGHTLY BEGINNING TOMORROW AS A TROUGH DIGS OVER THE
EAST. NORTHWEST FLOW WILL PREVAIL OVER THE CWFA..ALLOWING FOR VERY
HARD TO TIME SHORTWAVES TO MOVE SOUTH IN THE FLOW. WILL KEEP POPS IN
THE CHANCE RANGE THROUGHOUT THE FORECAST PERIOD. NOT QUITE CONFIDENT
THAT CONVECTION WILL MAINLY BE DIURNAL IN NATURE. BOTH THE ETA AND
AVN AGREE ON A FAIRLY STRONG SHORTWAVE TO MOVE SOUTH ALONG THE
INTERSTATE 55 CORRIDOR OVERNIGHT FRIDAY INTO SATURDAY.

AT THE SURFACE...WEAK TROUGH OVER NORTHERN MISSISSIPPI WILL SLIDE
SLIGHTLY SOUTHWARD TOMORROW. INITIATION OF CONVECTION HAS BEEN VERY
HARD TO PINPOINT THE LAST FEW DAYS...AND TOMORROW IS NO EXCEPTION.
WILL HAVE THE HIGHEST POPS IN THE NORTHERN TWO THIRDS OF THE
FORECAST AREA. SEABREEZE ACTIVITY HAS BEEN KEPT AT A MINIMUM TODAY
WITH THE SURFACE WINDS OUT OF THE NORTH AND WEST...SHOULD BE THE
SAME CASE TOMORROW. ON SATURDAY...IN ADDITION TO A SHORTWAVE...A
FRONTAL BOUNDARY IS POISED TO ENTER THE NORTHERN PORTIONS OF THE
CWFA. TEMPS SHOULD NOT BE AS HOT WITH THE INCREASED CLOUD COVER AND
CONVECTION. THIS BOUNDARY LOOKS TO BECOME DIFFUSE IN THE EARLY PART
OF THE EXTENDED.

NEXT WEEK DOESNT REALLY LOOK ANY DIFFERENT WITH CHANCE POPS EACH
DAY. THE EXTENDED MODELS BRING IN ANOTHER FRONTAL BOUNDARY BY
WEDNESDAY. THIS ONE LOOKS TO MAKE IT TO THE COAST AS THE TROUGH OVER
THE EAST DIGS.

JAN BB 092/073 094/072 093 25312
    BBBBB 073/092 072/091 072/092 072/092 073 24443443233
MEI BB 092/071 093/072 093 25312
    BBBBB 072/091 072/091 072/092 072/092 073 24443443233

AR...HEAT ADVISORY 74>75.
LA...HEAT ADVISORY 07>09.
MS...HEAT ADVISORY 18-19-34-35-40-41.

32/LISTEMAA
Hazardous weather outlook, Jul 17, 5:29 AM CDT, 9 hours 32 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
181029-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
529 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE
TODAY...MAINLY SOUTH OF A LINE FROM CROSSETT ARKANSAS TO YAZOO
CITY TO MERIDIAN MISSISSIPPI. THIS AREA WILL ALSO COINCIDE WITH
THE POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS. AREAS TO THE
NORTH OF THIS LINE WILL BE PROTECTED BY A DRY WARM LAYER
ALOFT...WHICH WILL MAKE IT VERY HARD FOR SHOWERS AND STORMS TO
DEVELOP IN THIS AIRMASS AS IT MOVES SOUTH. IT WILL BE JUST ALONG
AND AHEAD OF THIS FEATURE THAT STORMS WILL BE ABLE TO FIRE.
INSTABILITY AND MOISTURE WILL BE SUFFICIENT ENOUGH IN ADVANCE OF
THIS FEATURE TO ALLOW FOR SOME STORMS TO BECOME SEVERE. SMALL
HAIL AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE WITH ANY SEVERE
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NECESSARY THIS AFTERNOON AND EARLY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 11:50 PM CDTSevere Thunderstorm WarningJANLowndes30 min
Jul 17, 3:05 PM CDTSevere Thunderstorm WarningJANWebster60 min
Jul 17, 3:36 PM CDTSevere Thunderstorm WarningJANChoctaw59 min
Jul 17, 3:44 PM CDTSevere Thunderstorm WarningJANLeflore, Sunflower61 min
Jul 17, 3:51 PM CDTSevere Thunderstorm WarningJANBolivar59 min
Jul 17, 4:10 PM CDTSevere Thunderstorm WarningJANSimpson40 min
Jul 17, 4:34 PM CDTSevere Thunderstorm WarningJANAttala31 min
Jul 17, 4:39 PM CDTSevere Thunderstorm WarningJANChoctaw, Winston61 min
Jul 17, 4:50 PM CDTSevere Thunderstorm WarningJANSunflower45 min
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore44 min
Jul 17, 5:15 PM CDTSevere Thunderstorm WarningJANCopiah30 min
Jul 17, 5:32 PM CDTSevere Thunderstorm WarningJANSharkey, Yazoo43 min
Jul 17, 5:53 PM CDTSevere Thunderstorm WarningJANCopiah, Hinds47 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningJANRankin, Scott61 min
Jul 17, 6:41 PM CDTSevere Thunderstorm WarningJANSmith44 min
Jul 17, 6:42 PM CDTSevere Thunderstorm WarningJANCopiah, Simpson63 min
Jul 17, 6:54 PM CDTSevere Thunderstorm WarningJANJasper46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.